Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 212, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 16, 2018, 4:48 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2018, 4:48 PM CDT (21:48 UTC)
- Expired
- Aug 16, 2018, 5:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 758 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:11 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 16, 3:11 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Topeka KS 311 PM CDT Thu Aug 16 2018 .MESOSCALE DISCUSSION... Issued at 308 PM CDT Thu Aug 16 2018 Current visible satellite and METAR observations show a frontal boundary that extends from a surface cyclone along the periphery of north-central KS. Moreover, cumulus fields are swelling in the vicinity of the frontal boundary in north-central Kansas/south- central Nebraska border in a very moist boundary-layer environment. Development of aggitated cumulus in the aforementioned area could lead to convective initiation within the next few hours. The observed sounding at 18Z from TOP shows steep midlevel lapse rates on the order of 7-8 C/km as the EML overspreads the area, and SBCAPE in excess of 2700 J/kg suggests the initial support of hail up to golfballs and wind gusts up to 60 MPH. The 18Z TOP sounding shows a shallow stable layer around 500-mb which suggests brief initial stunting of updrafts; however, later in the mature convective stage, updrafts should quickly deepen to realize the full CAPE layer. Given the weak nature of the frontal boundary, lack of low-level convergence, and weak large-scale ascent, convective initiation along the boundary could be limited. Observed sounding hodographs -- elongated in nature yielding 45 kts of effective shear -- favor splitting supercells along the flanks of the initial updraft, and the maintanence of both cells as these storms form in a moist, unstable boundary layer. With that being said, the boundary-parallel orientation of the cloud-layer mean wind could support cold pool conglomeration and upscale growth -- as any storm within the moist, unstable air mass will be ingesting inflow from the surface layer in an upcapped environment. With effective SRH of 100-200 m2/s2, updrafts will be ingesting a marginal amount of streamwise vorticity -- so a tornado or two cannot be ruled out. && .SHORT TERM...(This evening through Friday) Issued at 308 PM CDT Thu Aug 16 2018 In the wake of the aforementioned convection and weak-cold-frontal passage, drier air will be slow to spread southward across the region while a weak surface ridge develops southward behind the front. Sufficient lingering boundary-layer moisture -- aided by moisture fluxes atop areas of wet ground -- combined with nocturnal radiational cooling of the surface layer will support near-surface saturation. This could be manifested in some potential for fog, though low-level flow/vertical mixing may result in stratus formation. Confidence in stratus versus fog formation is limited, though some potential for both will exist and will be dependent on mesoscale mass fields for which uncertainty is present. Lows tonight will be in the middle 60s near the Nebraska border, to near 70F across southern portions of east-central Kansas. Any stratus/fog should erode Friday morning as diurnal heating commences. The weak surface ridge will move across the area on Friday, with partly to mostly sunny skies expected by afternoon and near-to-slightly-below- normal high temperatures in the middle/upper 80s. .LONG TERM...(Friday night through Thursday) Issued at 308 PM CDT Thu Aug 16 2018 On Saturday the midlevel trough transverses over the Ohio river valley allowing surface high pressure to build across northeast Kansas. Return flow becomes established by Sunday as another compact midlevel shortwave tracks southeastward over the northern High Plains. Elevated convection is possible early Sunday morning for portions of central Kansas. As the deeper moisture spreads eastward ahead of the approaching shortwave so will the elevated convection during the morning and early afternoon on Sunday. The associated precipitation and cloud cover may limit the boundary-layer destabilization to far eastern Kansas. It is difficult to determine how the ongoing convection will interfere with surface-based convective development later in the afternoon. There will not be a well-defined surface boundary to focus low-level convergence. If surface heating is sufficient modest instability may be possible in far eastern Kansas in conjunction with 20-30 kt of deep layer shear. A stronger storm embedded within a large precipitation shield can not be ruled out, but organized severe weather does not seem likely. Into the afternoon large-scale forcing will be increasing, which will promote precipitation redevelopment across the area through out the day and into the overnight. By sunrise on Monday the midlevel trough passes over the forecast area. There are some hints that a synoptic-scale dry slot could cause a break in the rainfall before wrap around precipitation moves across the area during the day Monday. The potential for flooding still appears fairly low given the current model QPF amounts. An area-wide rainfall of 0.75-1.25" is expected over a 48-hour duration. Brief periods of heavy rainfall rates can not be ruled given the PWATs approaching 1.80". An expansive surface high pressure builds into the region on Tuesday and Wednesday bringing drier air and temperatures slightly below normal. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1214 PM CDT Thu Aug 16 2018 Thunderstorms are expected to develop along/south of Interstate 70 this afternoon, and then spread southeastward into the evening hours accompanied by ceiling/visibility restrictions. Outside of thunderstorms, VFR conditions are expected through late tonight. By late tonight, MVFR ceilings associated with low stratus are expected to become established. Clouds should gradually diminish during Friday morning, with MVFR conditions transitioning to VFR. There is the potential for shallow fog development in low-lying areas late tonight, though confidence in this activity is low at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Bunker/Cohen SHORT TERM...Cohen LONG TERM...Sanders AVIATION...Cohen/Bunker
Hazardous weather outlook, Aug 16, 2:32 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 232 PM CDT Thu Aug 16 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-171945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 232 PM CDT Thu Aug 16 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Isolated to scattered severe thunderstorms will be possible across the entire area this afternoon and evening, primarily between 3 and 9 PM. The most intense storms will be capable of producing hail of quarter to golf ball size, locally damaging winds, and perhaps a tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Cohen/Bunker
In the hours before
Special weather statement, Aug 16, 3:07 PM CDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Topeka KS 307 PM CDT THU AUG 16 2018 KSZ039-040-162030- Shawnee-Douglas- 307 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE AND NORTHWESTERN DOUGLAS COUNTIES UNTIL 330 PM CDT... At 307 PM CDT, Doppler radar was tracking a strong thunderstorm over southern Topeka, moving east at 55 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Topeka, Pauline and Berryton. This includes Kansas Turnpike between mile markers 173 and 182, and between mile markers 185 and 194. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3895 9576 3903 9574 3903 9539 3887 9542 TIME...MOT...LOC 2007Z 278DEG 49KT 3899 9570 Cohen
Special weather statement, Aug 16, 3:35 PM CDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Topeka KS 335 PM CDT THU AUG 16 2018 KSZ056-162100- Franklin- 335 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN COUNTY UNTIL 400 PM CDT... At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Centropolis, moving east at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ottawa. This includes Interstate 35 between mile markers 182 and 189. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for east central Kansas. LAT...LON 3863 9543 3869 9541 3864 9518 3853 9521 TIME...MOT...LOC 2035Z 278DEG 29KT 3864 9536 Cohen
Special weather statement, Aug 16, 3:54 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
354 PM CDT THU AUG 16 2018
KSZ037-054-162130-
Lyon-Morris-
354 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND NORTHERN
LYON COUNTIES UNTIL 430 PM CDT...
At 353 PM CDT, Doppler radar was tracking strong thunderstorms
developing along a line extending from near Admire to Dunlap.
Movement was southeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Americus, Reading, Admire and Dunlap.
This includes Kansas Turnpike between mile markers 132 and 147.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.
LAT...LON 3852 9635 3852 9640 3861 9642 3867 9595
3848 9595 3846 9635
TIME...MOT...LOC 2053Z 318DEG 13KT 3861 9607 3857 9637
CohenLocal storm report, Aug 16, 3:56 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
356 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 4 WSW BALDWIN CITY 38.75N 95.26W
08/16/2018 E1.00 INCH DOUGLAS KS PUBLIC
&&
BUNKER/COHENLocal storm report, Aug 16, 4:11 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
411 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 4 W BALDWIN CITY 38.78N 95.27W
08/16/2018 E1.00 INCH DOUGLAS KS NWS EMPLOYEE
&&
BUNKER/COHENLocal storm report, Aug 16, 4:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
436 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND GST 5 ENE READING 38.54N 95.87W
08/16/2018 M65 MPH OSAGE KS TRAINED SPOTTER
&&
BUNKER/COHENThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:40 AM CDT | Special Weather Statement | TOP | Morris | 35 min |
| Aug 16, 2:49 PM CDT | Special Weather Statement | TOP | Shawnee | 26 min |
| Aug 16, 3:07 PM CDT | Special Weather Statement | TOP | Shawnee | 23 min |
| Aug 16, 3:22 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 55 min |
| Aug 16, 3:35 PM CDT | Special Weather Statement | TOP | Franklin | 25 min |
| Aug 16, 3:44 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 33 min |
| Aug 16, 3:54 PM CDT | Special Weather Statement | TOP | Lyon | 36 min |
| Aug 16, 4:01 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 59 min |
| Aug 16, 4:33 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 57 min |
| Aug 16, 4:38 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 67 min |
| Aug 16, 5:19 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Lyon | 56 min |
| Aug 16, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 62 min |
| Aug 16, 6:04 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 116 min |
| Aug 16, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 30 min |
| Aug 16, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.